Looking to Get in Shape or Lose Weight? Try our BMI and Weight Loss Calculator!

Can Vitamin D 1000 IU Cause Hives?

By Melodie Anne

Vitamin D keeps your bones strong. It also helps cells grow normally, runs your immune system, reduces inflammation and regulates neuromuscular functions. You need a lot of vitamin D to ensure good health. Although 1,000 international units of vitamin D a day is well above the recommendation, it isn’t a dangerously high dose that would cause hives. In fact, vitamin D may actually minimize issues with hives.

Recommendation vs. Upper Limit

To meet your recommended dietary allowance -- RDA -- of vitamin D, the Food and Nutrition Board of the Institute of Medicine recommends getting 600 international units of vitamin D every day. This amount is the same for adult men and women. The tolerable upper intake level, or maximum safe amount, is 4,000 international units a day. While taking 1,000 international units a day is a bit high, it’s only one-quarter of the upper limit.

What Can Go Wrong

If you do take more than the tolerable upper intake level, you may experience unexplained weight loss, urinate excessively or have an abnormal heart rhythm. In severe cases, vitamin D toxicity causes your system to absorb too much calcium, resulting in hardening of tissues. Blood vessels, your heart muscle and even your kidneys can all become damaged. Hives are not generally a reported side effect of large doses of vitamin D.

Vitamin D for Getting Rid of Hives

Researchers at the University of Nebraska Medical Center evaluated vitamin D and its benefits for providing relief for chronic hive sufferers. Their study, published in February 2014 in “Annals of Allergy, Asthma and Immunology,” found that vitamin D supplements can lessen the occurrence of hives. During the 12-week study, participants were given allergy medications in addition to either 600 international units or 4,000 international units of vitamin D-3. After the first week, symptom severity decreased by 33 percent in all participants. However, by the end of the study, researchers found that the group taking the larger dose of vitamin D had a further 40 percent decrease in severity of hive breakouts. Participants taking 600 international units of vitamin D had no more improvement after the initial week. Because 4,000 International units is the tolerable upper intake, never take this much vitamin D without your doctor's approval.

Likely Cause of Hives

If your hive breakouts seem to be associated with a vitamin D supplement, it could be additives in your pill that are causing the problem. Some supplements contain ingredients such as wheat flour or colored dyes, which may trigger allergies and hives. Because an allergic reaction starting with hives can quickly turn into a life-threatening episode of anaphylactic shock, see your doctor right away and bring your bottle of supplements. He can run an allergen test to see whether any of the vitamin ingredients are triggering your allergic episode.

Video of the Day

Brought to you by LIVESTRONG
Brought to you by LIVESTRONG
Cite this Article A tool to create a citation to reference this article Cite this Article

More Related Articles

Related Articles